Alert archive / Tennessee / Frost Advisories in 2011

Frost Advisory 5, NWS Nashville, TN

October 22, 201116 counties in Tennessee

NWS Nashville, TN issued this frost advisory at Oct 22, 2011, 3:56 PM CDT for 16 counties in Tennessee. It took effect at Oct 23, 2011, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2011, 3:56 PM CDT (20:56 UTC)
In effect from
Oct 23, 2011, 3:00 AM CDT
Expired
Oct 23, 2011, 8:00 AM CDT
In force
5 hr
Issued by
NWS Nashville, TN

Counties Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, DeKalb County, TN, Giles County, TN, Jackson County, TN, Lawrence County, TN, Macon County, TN, Marshall County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 62 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WWUS74 KOHX 222056
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CDT SAT OCT 22 2011

...FREEZING TEMPERATURES ARE AGAIN EXPECTED OVER PORTIONS OF THE
CUMBERLAND PLATEAU EARLY SUNDAY MORNING...AND A FROST ADVISORY FOR
COUNTIES IMMEDIATELY TO THE WEST OF THIS AREA...

.HIGH PRESSURE WILL PROVIDE ONE MORE NIGHT OF FROST AND FREEZING
TEMPERATURES...BUT THE AREA WILL BE MAINLY CONFINED TO THE EAST
PORTIONS OF THE MID STATE. PATCHY FROST CAN ALSO BE EXPECTED
ELSEWHERE EXCEPT IN THE NORTHWEST...WHERE SOME CLOUDINESS THERE
LATE TONIGHT SHOULD KEEP TEMPERATURES FROM DROPPING AS MUCH AS 
ELSEWHERE.

TNZ034-066-079-080-230500-
/O.NEW.KOHX.FZ.W.0003.111023T0900Z-111023T1300Z/
FENTRESS-CUMBERLAND-GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...JAMESTOWN...CROSSVILLE...ALTAMONT...
SPENCER
356 PM CDT SAT OCT 22 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY. 

* TIMING...EARLY SUNDAY MORNING.

* TEMPERATURES...LOW TEMPERATURES AROUND 30 DEGREES...ESPECIALLY
  IN LOW LYING AREAS.

* IMPACT...COLD TEMPERATURES NEAR OR BELOW FREEZING ALONG WITH
  WIDESPREAD AREAS OF FROST WILL DAMAGE SENSITIVE PLANTS...AND
  MAY HARM ANY OUTDOOR ANIMALS AND PETS WITHOUT ADEQUATE SHELTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TNZ011-032-033-061-063>065-075-077-078-094-095-230500-
/O.NEW.KOHX.FR.Y.0005.111023T0900Z-111023T1300Z/
PICKETT-PUTNAM-OVERTON-MARSHALL-CANNON-DE KALB-WHITE-BEDFORD-
COFFEE-WARREN-LAWRENCE-GILES-
INCLUDING THE CITIES OF...BYRDSTOWN...COOKEVILLE...LIVINGSTON...
LEWISBURG...WOODBURY...SMITHVILLE...SPARTA...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...LAWRENCEBURG...PULASKI
356 PM CDT SAT OCT 22 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY. 

* TIMING...EARLY SUNDAY MORNING.

* TEMPERATURES...LOW TEMPERATURES WILL BE IN THE LOW TO MID 30S.

* IMPACT...WIDESPREAD AREAS OF FROST WILL DAMAGE SENSITIVE PLANTS
  IF THEY ARE NOT PROTECTED. ANY POTTED PLANTS SHOULD BE COVERED
  OR BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
STEIGERWALDT
1 follow-up statement
144 
WWUS74 KOHX 230202
NPWOHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
902 PM CDT SAT OCT 22 2011

...ANOTHER COLD NIGHT FOR EASTERN PARTS OF THE MID STATE...

.HIGH PRESSURE WILL PROVIDE ONE MORE NIGHT OF FROST AND FREEZING
TEMPERATURES FOR EASTERN PARTS OF THE MID STATE. TEMPERATURES
WILL FALL TO NEAR FREEZING OVER PORTIONS OF THE CUMBERLAND
PLATEAU...ESPECIALLY IN VALLEYS AND LOW LYING AREAS. WIDESPREAD
FROST CAN BE EXPECTED GENERALLY ALONG AND EAST OF A LINE FROM
LAWRENCEBURG TO WOODBURY TO LAFAYETTE...WITH PATCHY FROST
ELSEWHERE.

TNZ034-066-079-080-231300-
/O.EXT.KOHX.FZ.W.0003.111023T0800Z-111023T1300Z/
FENTRESS-CUMBERLAND-GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...JAMESTOWN...CROSSVILLE...ALTAMONT...
SPENCER
902 PM CDT SAT OCT 22 2011

...FREEZE WARNING NOW IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY...

* TIMING...EARLY SUNDAY MORNING.

* TEMPERATURES...LOW TEMPERATURES NEAR OR BELOW 32 DEGREES.

* IMPACT...COLD TEMPERATURES NEAR OR BELOW FREEZING ALONG WITH 
  WIDESPREAD AREAS OF FROST WILL DAMAGE SENSITIVE PLANTS...AND 
  MAY HARM ANY OUTDOOR ANIMALS AND PETS WITHOUT ADEQUATE 
  SHELTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TNZ009-010-030-031-231300-
/O.EXB.KOHX.FR.Y.0005.111023T0800Z-111023T1300Z/
MACON-CLAY-SMITH-JACKSON-
INCLUDING THE CITIES OF...LAFAYETTE...CELINA...CARTHAGE...
GAINESBORO
902 PM CDT SAT OCT 22 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY. 

* TIMING...EARLY SUNDAY MORNING.

* TEMPERATURES...LOW TEMPERATURES IN THE LOW TO MID 30S.

* IMPACT...WIDESPREAD AREAS OF FROST WILL DAMAGE SENSITIVE PLANTS
  IF THEY ARE NOT PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TNZ011-032-033-061-063>065-075-077-078-094-095-231300-
/O.EXT.KOHX.FR.Y.0005.111023T0800Z-111023T1300Z/
PICKETT-PUTNAM-OVERTON-MARSHALL-CANNON-DE KALB-WHITE-BEDFORD-
COFFEE-WARREN-LAWRENCE-GILES-
INCLUDING THE CITIES OF...BYRDSTOWN...COOKEVILLE...LIVINGSTON...
LEWISBURG...WOODBURY...SMITHVILLE...SPARTA...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...LAWRENCEBURG...PULASKI
902 PM CDT SAT OCT 22 2011

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY...

* TIMING...EARLY SUNDAY MORNING.

* TEMPERATURES...LOW TEMPERATURES IN THE LOW TO MID 30S.

* IMPACT...WIDESPREAD AREAS OF FROST WILL DAMAGE SENSITIVE PLANTS
  IF THEY ARE NOT PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

55

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this frost advisory went out at Oct 22, 3:39 PM CDT, 17 minutes earlier.

Area forecast discussion, Oct 22, 3:39 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT SAT OCT 22 2011

.DISCUSSION...
SKIES WERE CLEAR ACROSS THE MID STATE THIS AFTERNOON. SOME MID AND
HIGH LEVEL CLOUDS WERE NOTED W AND NW OF THE AREA AND MOVING THIS
WAY. THESE CLOUDS WERE ASSOCIATED WITH A MID LEVEL TROUGH OVER THE
CENTRAL AND S PLAINS.

WITH MID LEVEL FLOW FORECAST TO FLATTEN OUT WITH TIME...SOME OF THE
CLOUDINESS SHOULD DIMINISH AS ISENTROPIC LIFTING WEAKENS. BUT SOME
CLOUDS WILL MOVE INTO PORTIONS OF THE MID STATE OVERNIGHT...WHICH
MUDDY THE PICTURE AS FAR AS WHAT OVERNIGHT LOWS WILL BE.

ALTHOUGH 925 AND 850 MB TEMPS WILL WARM SOME OVERNIGHT...THE SURFACE
WILL DECOUPLE FROM ENVIRONMENT IMMEDIATE ABOVE...AS A STRONG BUT
VERY SHALLOW INVERSION FORMS. COOLEST TEMPERATURES SHOULD OCCUR OVER
THE E AND SE WHERE LESS CLOUDS WILL BE PRESENT AND SURFACE HIGH
PRESSURE WILL REMAIN IN PLACE. TO THE W OF THESE AREAS...WEAK RETURN
FLOW ON BACKSIDE OF SURFACE HIGH PRESSURE WILL LIMIT SLIGHTLY HOW
MUCH TEMPS DROP TONIGHT.

ALSO NOTICED MODELS ARE INCREASING PRECIPITABLE WATER VALUES A LITTLE
ACROSS THE AREA OVERNIGHT. THIS MEANS MORE MOISTURE IN THE ATMOSPHERE
AND HENCE SLIGHTLY LESS RADITIONAL COOLING THAN WHAT OCCURRED EARLY
THIS MORNING. BUT WITH LIGHT OR CALM SURFACE WINDS TONIGHT...THIS
PROBABLY WILL NOT AFFECT OVER ALL LOW TEMPS.

WILL ISSUE A FREEZE WARNING FOR EARLY SAT MORNING...BUT ONLY FOR A
FEW PLATEAU COUNTIES. ALSO...WILL ISSUE A FROST ADVISORY FOR
COUNTIES JUST W OF THE PLATEAU. PATCHY FROST IS EXPECTED OVER THE
REST OF THE MID STATE EXCEPT THE NW...WHERE CLOUDS WILL KEEP TEMPS
FROM FALLING TOO MUCH.

DUE TO A CONTINUED LARGE CONTRAST BETWEEN AIR AND WATER TEMPS TONIGHT
...SOME FOG SHOULD DEVELOP OVER THE LARGER RIVERS AND LAKES..BUT
MOSTLY IN EAST HALF OF THE MID STATE.

A GRADUAL WARMUP WILL CONTINUE INTO THE FIRST PART OF THE UPCOMING
WEEK...WITH THE NEXT CHANCE OF BEGINNING TUE NIGHT IN THE NW...AND
THEN SPREADING INTO THE REST OF THE MID STATE ON WED.

A LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE WESTERN PLAINS
STATES AND MOVE NORTHEAST INTO THE GREAT LAKES. A COLD FRONT
ASSOCIATED WITH THE LOW WILL SLOWLY MOVE SE AND ACROSS THE MID STATE
LATER IN THE WEEK...BUT THERE WILL BE A DIFFERENCE WHEN THIS WILL
HAPPEN.

THE GFS AND ECMWF MODELS DIFFER ON TIMING OF THE FRONTAL PASSAGE.
THE GFS IS THE SLOWER OF THE TWO...AS IT DEVELOP A SURFACE WAVE ON
THE FRONT WHICH ACTS TO SLOW THE SE PROGRESS OF THE FRONT. THE ECMWF
ON THE OTHER HAND DOES NOT DEVELOP A WAVE...AND HENCE MOVES THE
FRONT THROUGH EARLIER.

NOT SURE WHICH MODEL WILL BE CORRECT OR WHETHER A COMBINED SOLUTION
IS BEST AT THIS TIME...BUT HAVE TRIED TO FIT IN WITH SURROUNDING
OFFICES SOLUTIONS. AT LEAST IT APPEARS THE PRECIP SHOULD BE OVER
WITH BY SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      36  70  45  76 /   0   0   0   0
CLARKSVILLE    38  71  46  77 /   0   0   0   0
CROSSVILLE     33  65  40  71 /   0   0   0   0
COLUMBIA       36  71  44  77 /   0   0   0   0
LAWRENCEBURG   35  70  41  76 /   0   0   0   0
WAVERLY        37  70  45  77 /   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM CDT SUNDAY FOR TNZ011-032-033-
061-063>065-075-077-078-094-095.

FREEZE WARNING FROM 4 AM TO 8 AM CDT SUNDAY FOR TNZ034-066-079-
080.

&&

STEIGERWALDT
Hazardous weather outlook, Oct 22, 5:33 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
533 AM CDT SAT OCT 22 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-231045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
533 AM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES ARE EXPECTED TONIGHT...ALONG THE CUMBERLAND
PLATEAU...WITH PATCHY FROST OVER OTHER PARTS OF THE MID STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:56 PM CDTFreeze WarningOHXCumberland, Fentress, Grundy, Van Buren16 hr

Nearby

Frost Advisories in Tennessee, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.